You are an emergency department pharmacist at a busy hospital. YV is a 55-year-old female with chest pain and diaphoresis. You know it is most likely a heart attack or an anxiety attack.

The doctor orders an EKG and blood work. You are on high alert to start the Acute Myocardial Infarction Treatment Protocol if the troponin blood test comes back elevated, indicting a heart attack.

As part of your routine you do a medication reconciliation and find out she takes the following medications at home.
  • Lisinopril 10mg 1qd for HTN
  • Simvastatin (Zocor) 10mg qhs atherosclerosis
  • Multivitamin 1qd general health
  • Biotin 1qd for thinning hair
  • St’s John’s wort 1qd for mood
  • Saline eye drops 1-2 gtts qhs prn dry eyes
  • Fluticasone (Flonase) nasal spray 1 spray en qhs for allergies
  • Polyethylene Glycol 3350 (Miralax) 1 capful qhs prn for constipation

After the medication reconciliation, you follow up in her chart and see that the troponin levels are very low, and the doctor has ordered lorazepam prn for anxiety. You move to the next patient on your list and think nothing more about it.

Two hours later a Code Blue is announced over the intercom. YV is in pulseless electrical activity according to the telemetry monitor. Your team is unable to revive her, and she passes away from a heart attack.

Mystery: What happened? How could she be having a heart attack if the troponin levels were super low?


Solution: She was taking biotin (vitamin B7) supplements for hair growth. Biotin can interfere with lab results, and cause incorrect results that may go undetected.2

This mystery is based on a true story.


REFERENCE
  1. Frame IJ, Joshi PH, Mwangi C, et al. Susceptibility of Cardiac Troponin Assays to Biotin Interference. Am J Clin Pathol. 2019;151(5):486-493. doi:10.1093/ajcp/aqy17
  2. Update: The FDA Warns that Biotin May Interfere with Lab Tests: FDA Safety Communication. FDA website. https://www.fda.gov/medical-devices/safety-communications/update-fda-warns-biotin-may-interfere-lab-tests-fda-safety-communication Issued February 5, 2019. Accessed June 29, 2020